Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Fever, swollen tonsils, blisters on mouth and tongue and blood shot gums after taking antibiotics.

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2289 Questions
My 2 1/2 year old son had fever for two days with swollen tonsils. Dr. said it was Tonsilitis. Started him on antibiotics and the same day his mouth and tongue broke out in white blisters along with having blood shot gums. I also found one blister on his finger. That was 7 days ago. His mouth is better but gums are still red. Finger blister busted a couple days ago and has popped up with several more blisters on the same finger near the old blister. Should I be concerned about this?
Posted Mon, 7 May 2012 in Child Health
Answered by Dr. Naveen Kumar 3 hours later

Thanks for the query.

The description given by you seems to be of either an allergic reaction to the medicines prescribed for tonsillitis or Hand, foot and mouth disease.

It is quite uncommon, to have blisters in the oral cavity or in the hand due to tonsillitis. It could have probably developed following administration of the antibiotics. If it is an allergic reaction, it will usually subside after withdrawal of the medicines.

Secondly, there are possibilities of the child having Hand, foot and mouth disease, as the clinical features mentioned by you do resemble this condition also. Early symptoms include fever and often followed by a sore throat. Between one and two days after the onset of fever, there will be eruption of the painful sores (lesions) in the mouth and throat. Also, rashes may appear on the hands, feet, mouth, tongue and inside of the cheeks.

Hence, according to me it could be most likely a Hand, Foot and Mouth disease, rather than an allergic reaction, but needs to be confirmed after a thorough examination. I would suggest you consult a good pediatrician and get a complete evaluation done.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Fever, swollen tonsils, blisters on mouth and tongue and blood shot gums after taking antibiotics. 8 hours later
He still is on Amoxicillan and has has it before with no complications so, I don't believe it's a reaction to it. I kind of thought it might be hand, foot and mouth disease but, he has no other rashes or blisters on his hands or feet or anywhere else. Just that one spot on his hand and his mouth is pretty much back to norm. This morning his finger has about 10-12 raised blisters all around that one old blister. (resembles an ant bite) With him still on antibiotics, is there anything I can put on it like a topical cream? What about staff infection?
Answered by Dr. Naveen Kumar 5 hours later

Thanks for writing back

An individual suffering from any kind of disease need not have all the features described in the literature, there could be only few signs and symptoms manifested by a particular disease. If you are very sure that child does not have the Hand, foot and mouth disease, then other causes of the skin blisters need to be thought of.

Dermatological conditions caused by staphylococcal organism such as impetigo will have itching blisters filled with honey-colored fluid, oozing and crusting over, but your description does not fit into this either. Then the most probable cause could be Herpes simplex which is a self-limiting viral infection. Apart from the vesicular rashes over the fingers or hand, it can present with constitutional features such as fever, headache, sore throat and swollen glands. These lesions do not require any topical applications as they are self-limiting.

It would be better, if you can consult a good child specialist and a dermatologist for a complete evaluation and management.

Wishing him good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor